Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 88, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 2, 2002, 6:17 PM EDT for Pocahontas County, West Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 6:17 PM EDT (22:17 UTC)
- Expired
- Jul 2, 2002, 6:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Pocahontas County, WV
The radar
The Roanoke radar (KFCX), 147 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:20 PM EDT | Hail 0.88 | Linwood, WV | Nickel size hail fell on the mountain ridge at Snowshoe. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1023 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
380 WUUS51 KRLX 022217 SVRRLX WVC075-022245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 616 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POCAHONTAS COUNTY IN WEST VIRGINIA... * UNTIL 645 PM EDT... * AT 609 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL POCAHONTAS COUNTY...MOVING SOUTH AT 10 MPH. * SOME LOCATIONS IN THE PATH INCLUDE...SLATY FORK...SNOWSHOE...AND MACE. HAIL AROUND ONE INCH IN DIAMETER CAN BE EXPECTED FROM THIS STORM...ESPECIALLY ALONG THE RIDGES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:50 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 2, 2:50 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1035 PM EDT TUE JUL 2 2002 FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM THE PAST 24 HOURS...THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** 1035 PM EDT TUE JUL 2 2002 TONIGHT... RAIN COOLED TEMPERATURES IN THE SOUTHERN COUNTIES HAVE REACHED THE LOW END OF TONIGHTS FORECAST...SO WILL DROP OVERNIGHT LOWS A BIT. STILL A FEW SHOWERS/THUNDERSTORMS AROUND...SO WILL LEAVE A 20 POP UNTIL MIDNIGHT. ********************************************************************* 250 PM EDT TUE JUL 2 2002 TNGT THRU THU NGT STAYING DRY -SO FAR - IN ZONE GROUPING WE TOOK OUT PCPN. INTERESTING SEEING ANVILS BLOWING WEST. ALSO INTERESTING SEEING HOW WE STAY IN THE HIGHEST DEW POINTS. THE PCPN WONT HELP LWR IT ANY. WILL LEAVE CHC TIL MIDNIGHT EXCEPT PKB W. LOCALIZED DOWNPOURS MAIN THEME ELY THIS EVENING WITH THESE CELLS. WILL LEAVE 30 POP IN MTNS WED - WITH WK DISTURBANCES ARND UPPER RIDGE. BUT GO WITH 20 POP ELSEHWERE TO STRESS HEAT AND HUMIDITY. THOUGH - DEW POINTS MAY LWR A FEW DEGS WED AFTN IN THE HEAT. BESIDES THE CHC OVR MTNS - FIGURING TRWS TO OUR N NR FRONTAL ZONE LATE WED. TRWS N - WILL SINK S WED NGT. SO WILL HAVE CHC POP WED NGT NRN COUNTIES. DRY FROM EKN-CRW-HTS SOUTH WED NGT. FCSTG MORE CLOUDS NRN COUNTIES ON THU AHEAD OF WK FRONTAL BOUNDARY TO OUR NORTH. SO MAX TEMP ON THU A BIT LWR ON THU ACRS NRN COUNTIES. NGM MOS SEEMS TOO HIGH ON TEMPS. MEAN RH DRYING OUT US TO FAST THU EVENING. MAY STILL HAVE SOME NATURAL FIREWORKS AROUND THU EVENING...SPCLY FM EKN-CRW-HTS ON SOUTH. FRIDAY THROUGH TUESDAY...HAVE CONTINUED WITH SUMMERTIME WEATHER PATTERN OF HAZY HOT AND HUMID WEATHER. ALL 00Z MODEL RUNS WERE IN GOOD AGREEMENT OF A BUILDING 500 RIDGE OVER THE OHIO VALLEY OVER THE WEEKEND. THE RIDGE FINALLY EASES SOME ON TUESDAY AS SHORTWAVE ENERGY CARVES OUT A TROF OVER THE NE US TUESDAY AFTERNOON. THE NEW 12Z AVN HAS SHIFTED GEARS BACK TO A PREVIOUS SOLUTION OF A STRONG CLOSED LOW FROM THE NE INTO THE MIDATLANTIC STATES FOR THE WEEKEND. AT THIS POINT THINKING IS THE 12Z AVN IS TOO STRONG...SO HAVE DECIDED NOT TO JUMP ON THIS FEATURE AND WILL CONTINUE WITH FCST SOLUTION PRESENTED BY 00Z MODELS. FOR FRIDAY...THE QUESTION IS DOES THE SFC FRONT MAKE IT THROUGH THE REGION. AT THIS POINT...INCLINED TO THINK A WIND SHIFT WITH SLIGHT DRIER AIR MASS WILL MOVE IN...BUT OVERALL TEMP FCST NOT EXPECT TO CHANGE MORE THAN A FEW DEGREES LOWER. WITH THE RIDGE BUILDING SAT-MON...GRADUAL WARM UP AND RETURN OF HIGHER DEWPOINT AIR. AT THIS POINT...WILL HOLD BACK ANY MENTION OF PCPN OVER THE WEEKEND AS RIDGE SHOULD BE STRONG ENOUGH TO SUPPRESS MOST OF THE ACTIVITY. MRF BRINGS A VERY STRONG TROF THROUGH EARLY ON TUESDAY AND TAKES THE FRONT ALL THE WAY INTO THE DEEP SOUTH...WHICH WOULD BE A LITTLE UNUSUAL FOR THIS TIME OF THE YEAR AND FOR THE WEATHER PATTERN OF THE LAST TWO WEEKS. I HAVE OPTED TO GO A LITTLE SLOWER THAN THE MRF AND BRING THE CHANCE OF RAIN IN LATER IN THE DAY ON TUESDAY WITH THE COLD FRONT SLIDING ACROSS THE REGION. TEMP GUIDANCE LOOKS TO BE OKAY...BUT HAVE DECIDED TO GO A LITTLE WARMER ON SAT-MON WITH THE RIDGE BUILDING ACROSS THE REGION. ************************************************************** 1010 AM EDT TUE JUL 2 2002 BASED ON 12Z SOUNDINGS AND SATELLITE - WILL LWR POP IN MUCH OF SE OHIO TO 20 PCT THIS AFTN. WILL UP MAX TEMPS IN SOME WRN LOWLANDS TO INCLUDE LOWR 90S...INCLUDING THE LWR MUSKINGUM AND HOCKING VLY. NO CHANGES IN EXTENDED FCST AT THIS TIME. ************************************************************** 255 AM EDT TUE JUL 2 2002 ...TODAY THROUGH WEDNESDAY NIGHT... PERSISTENCE IS THE KEY IN THE QUITE STAGNANT WEATHER PATTERN..AS THE UPPER HIGH REMAINS ANCHORED OVER THE MIDWESTERN STATES. WEAK DISTURBANCES ROTATING SOUTHWARD ACROSS OUR CWA WILL COMBINE WITH A VERY MOIST AND CONDITIONALLY UNSTABLE ATMOSPHERE TO PROVIDE THREAT FOR SCATTERED MAINLY AFTERNOON THUNDERSTORMS. MAV AND ETA MOS FOLLOWED OVER THE NGM MOS FOR TEMPERATURES BASED ON RECENT HISTORY. EXTENDED (THURSDAY THROUGH MONDAY)... MODELS INDICATE UPPER HIGH OVER MIDWEST WILL EXPAND EASTWARD INTO THE AREA AND DOMINATE WEATHER THROUGH THE WEEKEND. WEAK FRONTAL BOUNDARY TO PUSH THROUGH CWA ON THURS/THURS NGT WHICH WILL BRING CHANCE FOR TSRA AND SLIGHTLY COOLER TEMPS FOR FRI/SAT. TEMPS REBOUND AND MOISTURE RETURNS BY END OF EXTENDED. AM A BIT CONCERNED THAT MAY NEED A POP IN SOUTHERN CWA FRIDAY WITH FRONTAL BOUNDARY STILL CLOSE BY. HOWEVER...WILL JUST PLAY MORE CLOUD AND LET DAY SHIFT TAKE ANOTHER LOOK AT HOW 12Z MODELS HANDLE FRONT. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. END /
In the hours before
Local storm report, Jul 2, 4:39 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0439 PM EDT TUE JUL 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0437 PM BECKLEY WV 1.00 INCH HAIL
07/02/02 RALEIGH EVENTLocal storm report, Jul 2, 4:46 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0446 PM EDT TUE JUL 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 PM BECKLEY WV WIND DAMAGE
07/02/02 RALEIGH LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
0429 PM AND 0444 PMLocal storm report, Jul 2, 5:21 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0521 PM EDT TUE JUL 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0504 PM WHITESVILLE WV 1.50 INCH HAIL
07/02/02 BOONE EVENT OCCURRED BETWEEN
0449 PM AND 0504 PMLocal storm report, Jul 2, 5:30 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0530 PM EDT TUE JUL 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0531 PM SUMMERSVILLE WV .75 INCH HAIL
07/02/02 NICHOLAS EVENT OCCURRED BETWEEN
0516 PM AND 0531 PMLocal storm report, Jul 2, 5:35 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0535 PM EDT TUE JUL 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0533 PM ESKDALE WV 1.00 INCH HAIL
07/02/02 KANAWHA EVENT OCCURRED BETWEEN
0518 PM AND 0533 PMLocal storm report, Jul 2, 5:48 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0548 PM EDT TUE JUL 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0556 PM AMHERSTDALE WV 1.00 INCH HAIL
07/02/02 LOGAN EVENT OCCURRED BETWEEN
0541 PM AND 0556 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:29 PM EDT | Flash Flood Warning | RLX | Raleigh | 3 hr |
| Jul 2, 4:32 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 43 min |
| Jul 2, 4:35 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha | 40 min |
| Jul 2, 4:48 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 27 min |
| Jul 2, 5:11 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 49 min |
| Jul 2, 5:40 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 35 min |
| Jul 2, 7:54 PM EDT | Flash Flood Warning | RLX | Randolph | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.